Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 138, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2003, 7:01 PM EST for Clay County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 7:01 PM EST (00:01 UTC)
- Expired
- Jul 8, 2003, 7:30 PM EST
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Clay County, IN
The radar
The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 6:40 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 090001 SVRIND INC021-090030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 700 PM EST TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA * UNTIL 730 PM EST * AT 653 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRAZIL...OR ABOUT 14 MILES NORTHEAST OF TERRE HAUTE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN CLAY COUNTY AT 710 PM EST THE MAIN THREAT FROM THIS STORM WILL BE DAMAGING WIND. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3954 8721 3930 8722 3937 8699 3960 8706 $$ PUMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:27 PM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 8, 2:27 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 227 PM EST TUE JUL 8 2003 FORECAST FOCUS WILL AGAIN BE FLOOD POTENTIAL AND CHANCE OF CONVECTION OVER THE NEXT FEW DAY. ETA/GFS DO NOT AGREE ON TIMING/STRENGTH OF NEXT SYSTEM. PER PMDHMD WILL LEAN TOWARD GFS WITH ITS RUN TO RUN CONTINUITY. BASICALLY SAME SITUATION TODAY AS LAST SEVERAL DAYS WITH EXCEPTION OF CAP WHICH THERE ISNT ONE TODAY UNLIKE YESTERDAY. TSRA WILL CONTINUE INTO THE EVENING AS CAPES ARE IN THE 3000J/KG RANGE...LIS IN THE NEIGHBORHOOD OF -8 AND MULTIPLE OUTFLOW BOUNDARIES AVAILABLE FOR INITIATION. WILL CONTINUE WITH GOING FORECAST OF CHANCE/SCT POPS. UNTIL THURS NITE WHEN LOW PASSES THROUGH AND WEATHER FINALLY SETTLES DOWN. WITH ANY ADDITIONAL RAINFALL OVER THE ALREADY SATURATED GROUND FROM INDIANAPOLIS NORTH...WILL CONTINUE FLOOD WATCH FOR THOSE AREAS UNTIL WEDNESDAY MORNING. .IND...FLOOD WATCH THIS AFTERNOON AND TONIGHT SALLY
Hazardous weather outlook, Jul 8, 5:00 AM EST, 14 hours 1 minute before
INZ021-028>031-035>049-051>057-060>065-067>072-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 500 AM EST TUE JUL 8 2003 ...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN TWO THIRDS OF CENTRAL INDIANA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS. IN ADDITION...THESE STORMS WILL PRODUCE HEAVY RAIN WHICH MAY LEAD TO FLOODING. HEAT INDEX VALUES WILL REACH INTO THE 95 TO 100 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME FROM THIS AFTERNOON INTO THURSDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Local storm report, Jul 8, 1:56 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0156 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 10 S BLOOMINGTON IN 0.88 IN HAIL
07/08/03 MONROE AT LAKE MONROE.
DSLocal storm report, Jul 8, 4:25 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0425 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM FARMLAND IN 45 MPH TSTORM WIND
07/08/03 RANDOLPH ONE TREE DOWN JUST SOUTH
OF WINCHESTER. REPORTED BY
SPOTTER.
DSLocal storm report, Jul 8, 5:53 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0553 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 1 S BAINBRIDGE IN TORNADO
07/08/03 PUTNAM BARN DESTROYED. REPORTED
BY COUNTY DISPATCH.
PUMALocal storm report, Jul 8, 6:19 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0619 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM WILLIAMSPORT IN WIND DAMAGE
07/08/03 WARREN 3 INCH DIAMATER TREE DOWN.
REPORTED BY HAM RADIO.
PUMALocal storm report, Jul 8, 6:25 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0625 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 5 N WHITESTOWN IN WIND DAMAGE
07/08/03 BOONE DAMAGE TO GRAIN BINS AND
SEVERAL HOUSES. REPORTED BY
COUNTY SHERIFF.
0619 PM 7 NE LEBANON IN WIND DAMAGE
07/08/03 BOONE GRAIN BINS DESTROYED.
REPORTED BY HAM RADIO.
ALTERNATE CITY 1SE WAUGH.
PUMALocal storm report, Jul 8, 6:51 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0651 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 1 NW BAINBRIDGE IN TORNADO
07/08/03 PUTNAM TORNADO OF UNKNOWN
INTENSITY DAMAGED A BARN
AND SEVERAL HOUSES JUST
NORTHWEST OF BAINBRIDGE
BEGINNING ABOUT 547 PM AND
CONTINUING UNTIL 555 PM.
REPORTED BY EMERGENCY
MANAGEMENT.
DSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM EST | Severe Thunderstorm Warning | IND | Boone | 45 min |
| Jul 8, 7:12 PM EST | Tornado Warning | IND | Boone | 18 min |
| Jul 8, 7:13 PM EST | Severe Thunderstorm Warning | IND | Putnam | 32 min |
| Jul 8, 7:20 PM EST | Flash Flood Warning | IND | Boone, Delaware, Hamilton, Madison | 4 hr |
| Jul 8, 7:20 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 40 min |
| Jul 8, 7:33 PM EST | Tornado Warning | IND | Marion | 27 min |
| Jul 8, 7:39 PM EST | Severe Thunderstorm Warning | IND | Hancock, Madison | 51 min |
| Jul 8, 8:04 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 41 min |
| Jul 9, 2:20 AM EST | Flash Flood Warning | IND | Henry | 115 min |
| Jul 9, 3:04 AM EST | Flash Flood Warning | IND | Randolph | 116 min |
| Jul 9, 6:18 AM EST | Flash Flood Warning | IND | Madison | 3 hr |
| Jul 9, 12:30 PM EST | Flash Flood Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 5 hr |
| Jul 9, 2:39 PM EST | Severe Thunderstorm Warning | IND | Vermillion | 36 min |
| Jul 9, 2:52 PM EST | Severe Thunderstorm Warning | IND | Parke | 53 min |
| Jul 9, 3:01 PM EST | Flash Flood Warning | IND | Parke, Vermillion | 119 min |
| Jul 9, 3:19 PM EST | Tornado Warning | IND | Clay, Parke, Vigo | 56 min |
| Jul 9, 3:24 PM EST | Severe Thunderstorm Warning | IND | Owen | 51 min |
| Jul 9, 3:35 PM EST | Severe Thunderstorm Warning | IND | Putnam | 55 min |
| Jul 9, 3:55 PM EST | Flash Flood Warning | IND | Putnam | 2 hr |
| Jul 9, 3:58 PM EST | Severe Thunderstorm Warning | IND | Morgan | 47 min |
| Jul 9, 4:31 PM EST | Severe Thunderstorm Warning | IND | Brown, Johnson | 29 min |
| Jul 9, 4:44 PM EST | Severe Thunderstorm Warning | IND | Bartholomew | 46 min |
| Jul 9, 5:13 PM EST | Severe Thunderstorm Warning | IND | Jennings | 47 min |
| Jul 9, 5:16 PM EST | Severe Thunderstorm Warning | IND | Greene | 29 min |
| Jul 9, 5:17 PM EST | Flash Flood Warning | IND | Jennings | 58 min |
| Jul 9, 5:57 PM EST | Flash Flood Warning | IND | Parke | 3 min |
| Jul 9, 6:20 PM EST | Flash Flood Warning | IND | Fountain, Montgomery, Parke, Putnam, Tippecanoe, Vermillion and 1 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.